Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 60, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2023, 4:49 PM MST for Pinal County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2023, 4:49 PM MST (23:49 UTC)
- Expired
- Jul 31, 2023, 5:18 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:22 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 31, 2:22 PM MST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 222 PM MST Mon Jul 31 2023 .SYNOPSIS...Showers and thunderstorms are likely across most of the area this afternoon and evening. Some will be strong to severe and capable of heavy rainfall leading to flash flooding. Temperatures cool to near normal today through Wednesday. Rain chances dwindle after Tuesday as drier air moves in. Hotter temperatures return by Friday into the weekend. && .DISCUSSION...Scattered thunderstorms kicking off the early afternoon. We've picked up some decent shear and brisk storm movement while dropping from 1.5 inches PW to around 1.35 or so. Latest HRRR still has us on track for elevated strong thunderstorm coverage from mid afternoon into the early evening hours. We're just barely holding on to a sub 100 temperature at the airport (which would be the first since mid June), but will likely push past 100 over the next hour or two. For Tuesday, expect modest drying and weak subsidence as the impulse that is helping to organize our storms today shifts northward and continues to weaken. This will limit storm coverage quite a bit compared to what's expected today. For Wednesday through the weekend, it looks hotter and drier. Thursday through Saturday could see a complete shut-down of seasonal thunderstorms as the high pressure ridge that has been east of the area builds overhead and into northwest Mexico. That's a firm blocking position combined with warmer mid levels to inhibit convection. Back to record highs Friday through Sunday, with a decent chance of 1 or more additional 110 temperatures added to the summer total for Tucson. Ensemble means are hinting that the western portion of the ridge will break down and once again see a high center reconsolidating to our east. That could open our corner of the state up again for a thunderstorm return around next Monday or so. Tropics are heating up again as well. && .AVIATION...valid through 02/00Z. Scattered to widespread SHRA/TSRA with gusty outflow winds between 40-50 kts along with VSBY restrictions to 3SM or less possible. Showers and thunderstorms diminishing by late evening with partial clearing overnight. Isolated to scattered -SHRA/-TSRA return after 01/19Z. Outside of thunderstorm outflows, afternoon SFC winds will be WLY at KTUS, and SLY at KOLS and KDUG at around 15 kts becoming light and terrain driven overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to widespread afternoon and evening showers and thunderstorms are expected across southeast Arizona. Storms will be capable of producing strong, gusty, and erratic outflow winds of 40-60 mph along with heavy rain. On Tuesday, storms will have less coverage and intensity with wind gusts up to 45 mph possible. Although sustained 20-foot winds will generally remain under 15 mph, gusts to around 25 mph may occur. Temperatures closer to normals today and tomorrow but will quickly heat back up Wednesday and beyond, with near record highs returning by Friday. Valley min RH readings will generally range between 20- 30% today and tomorrow with conditions drying out to 10-20% for Wednesday and beyond. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 31, 3:08 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
308 PM MST Mon Jul 31 2023
AZZ506-511-312300-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
308 PM MST Mon Jul 31 2023
...A strong thunderstorm will impact portions of east central Pinal
County through 400 PM MST...
At 307 PM MST, Doppler radar was tracking a strong thunderstorm near
Dudleyville, or 8 miles north of Mammoth, moving north at 15 mph.
HAZARD...Winds in excess of 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kearny, Dudleyville and Aravaipa Canyon Wilderness.
This includes the following highways...
Route 77 between mile markers 118 and 134.
Route 177 between mile markers 139 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3313 11053 3278 11054 3276 11075 3305 11096
3307 11084 3298 11077 3300 11076 3303 11073
3307 11073 3308 11069 3310 11068
TIME...MOT...LOC 2207Z 173DEG 14KT 3285 11066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WJMSpecial weather statement, Jul 31, 4:11 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
411 PM MST Mon Jul 31 2023
AZZ506-507-509-511-010000-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
411 PM MST Mon Jul 31 2023
...A strong thunderstorm will impact portions of southwestern Graham
and eastern Pinal Counties through 500 PM MST...
At 411 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of San Manuel, or 24 miles southeast of Mammoth, moving
north at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of southwestern
Graham and eastern Pinal Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3248 11014 3244 11035 3268 11052 3275 11022
TIME...MOT...LOC 2311Z 157DEG 10KT 3255 11029
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 30, 6:40 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 30, 6:41 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
| Jul 30, 7:18 PM MST | Special Weather Statement | TWC | Pima | 57 min |
| Jul 30, 8:22 PM MST | Special Weather Statement | TWC | Pima | 68 min |
| Jul 30, 8:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 30, 8:51 PM MST | Special Weather Statement | TWC | 54 min | |
| Jul 30, 9:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 31, 12:52 PM MST | Dust Storm Advisory | TWC | Cochise | 83 min |
| Jul 31, 2:51 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 31, 3:08 PM MST | Special Weather Statement | TWC | 52 min | |
| Jul 31, 4:11 PM MST | Special Weather Statement | TWC | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.